Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 110, NWS Las Vegas, NV

September 1, 2023Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 3:28 PM PDT for Clark County, Nye County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2023, 3:28 PM PDT (22:28 UTC)
Expired
Sep 1, 2023, 6:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 140 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:15 PM PDTFLASH FLOOD13 Wnw Pahrump, NVEmergency manager reports flooding at Bell Vista Road and Ash Meadows Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

882 
WGUS55 KVEF 012228
FFWVEF
NVC003-023-020130-
/O.NEW.KVEF.FF.W.0110.230901T2228Z-230902T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
328 PM PDT Fri Sep 1 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Nye County in south central Nevada...
  Western Clark County in southern Nevada...

* Until 630 PM PDT.

* At 328 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  far northwestern Pahrump.

This includes the following roads...
State Route 160 in Nye County between mile markers 18 and 35 and 
Bell Vista Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3654 11615 3658 11598 3645 11589 3618 11612
      3625 11621 3628 11625 3637 11637 3637 11638
      3638 11639

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
026 
WGUS75 KVEF 012333
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
433 PM PDT Fri Sep 1 2023

NVC003-023-020130-
/O.CON.KVEF.FF.W.0110.000000T0000Z-230902T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
433 PM PDT Fri Sep 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT THIS 
EVENING FOR SOUTHEASTERN NYE AND WESTERN CLARK COUNTIES...

At 433 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 1 inch of rain has fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  far northwestern Pahrump.

This includes the following roads...
State Route 160 in Nye County between mile markers 18 and 35 and 
Bell Vista Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3654 11615 3658 11598 3645 11589 3618 11612
      3625 11621 3628 11625 3637 11637 3637 11638
      3638 11639

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
859 
WGUS75 KVEF 020123
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
623 PM PDT Fri Sep 1 2023

NVC003-023-020133-
/O.EXP.KVEF.FF.W.0110.000000T0000Z-230902T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
623 PM PDT Fri Sep 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT THIS EVENING FOR 
SOUTHEASTERN NYE AND WESTERN CLARK COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1200 AM PDT Sunday for 
portions of south central Nevada and southern Nevada.

LAT...LON 3654 11615 3658 11598 3645 11589 3618 11612
      3625 11621 3628 11625 3637 11637 3637 11638
      3638 11639

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:24 PM PDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 1, 2:24 PM PDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
224 PM PDT Fri Sep 1 2023

.SYNOPSIS...Thunderstorm activity will impact much of the forecast
area today and tomorrow as a plume of monsoonal moisture streams in
from the south. Heavy rainfall and flash flooding are the main
concerns. At the same time, strong southerly winds will affect parts
of eastern California and the southern Great Basin.
&&

.SHORT TERM...Through Sunday Night

Thunderstorm activity is expected to continue through tonight,
with another round tomorrow morning. The main concern with these
storms is heavy rainfall and flash flooding. This morning's Las
Vegas sounding showed a PWAT value of 1.42 inches. Atmospheric
moisture should remain in place through Saturday, then start to
shift north on Sunday night as the trough lifts inland and to the
northeast, taking the moisture with it. Wetter lower levels and
lower thunderstorm bases today and tomorrow should make strong
outflow winds less of a threat compared to Thursday's storms, but
still cannot be ruled out with some of the stronger storms. The
greatest potential for strong outflows this afternoon is in San
Bernardino County, where DCAPE values upwards of 1000 J/kg are
present. The areas of greatest thunderstorm activity includes
Lincoln, Clark, southern Nye, Mohave, and eastern San Bernardino
Counties. A Flood Watch is in place for those areas. The addition
of Morongo Valley to Flood Watch was made with this forecast
package. Additional isolated to scattered thunderstorm may also
develop on Sunday, mainly in Lincoln County and along higher
elevations of northern Mohave County and Clark County.

Another challenge in the short term is winds. A tightening pressure
gradient and development of a low level jet will result in a notable
increase in winds this afternoon over Inyo, Nye and Esmeralda
counties. Peak gusts between 45 and 50 mph warranted a Wind Advisory
in those counties for this afternoon and evening. Winds decrease but
remain gusty on Saturday and Sunday as the trough moves inland.

.LONG TERM...Monday through Friday

Zonal flow turns to the southwest as high pressure builds over the
south central United States. Rising heights and dry southwesterly
flow should end any precipitation chances through the end of the
workweek. Temperatures gradually rise through Friday but remain
below normal for this time of year.
&&

.AVIATION...For Harry Reid...A period of active weather is likely
through Saturday.  Gusty southerly winds to 30kts, along with
thunderstorm activity in the vicinity of the terminal, are possible
later this afternoon and early evening.  Model guidance shows a
period of calmer conditions mid-to-late evening, followed by gusty
southeast winds from distant thunderstorms affecting the field after
06Z.  Conditions improve some by day-break, but additional
thunderstorms with gusty winds are likely tomorrow afternoon and
evening, and direct impacts on the field will be possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Active weather is expected across much of the region
through at least Saturday.  Through this afternoon and early
evening, most of the convection is expected across northwest Arizona
and the Colorado River Valley.  There is the potential for gusty
outflow winds to affect the Las Vegas Valley TAF sites after 06Z.
Additional thunderstorms are likely across the eastern two-thirds of
the region on Friday, any of which will be capable of producing
gusty winds, heavy rainfall with reduced visibilities, and locally
moderate to severe turbulence.  Away from convective activity, gusty
south to southwest surface winds are forecast area-wide through
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Meltzer
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 1, 1:57 PM PDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
157 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Tstm Wnd Gst     4 ENE Fort Irwin        35.28N 116.62W
09/01/2023  M83 MPH          San Bernardino     CA   AWOS

            The KBYS AWOS reported a peak wind gust of
            83 mph due to a nearby thunderstorm.

&&

TB3
Local storm report, Sep 1, 3:19 PM PDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
319 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Tstm Wnd Gst     2 NW Enterprise         36.05N 115.27W
09/01/2023  M62 MPH          Clark              NV   Mesonet

            Measured wind gust of 62 mph. Data courtesy
            of EarthNetworks.

&&

TB3
Local storm report, Sep 1, 3:24 PM PDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
324 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     Flash Flood      3 NW The Strip          36.15N 115.21W
09/01/2023                   Clark              NV   Broadcast Media

            Report of Sahara and Decatur intersection
            flooded resulting in cars submerged in flood
            waters. Report from KSNV.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:05 PM PDTSevere Thunderstorm WarningVEFClark55 min
Aug 31, 6:20 PM PDTSevere Thunderstorm WarningVEFClark40 min
Aug 31, 6:45 PM PDTSevere Thunderstorm WarningVEFClark60 min
Aug 31, 6:56 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln64 min
Sep 1, 1:38 AM PDTFlash Flood Warning Considerable damage threatVEFClark5 hr
Sep 1, 2:23 AM PDTSevere Thunderstorm WarningVEFClark52 min
Sep 1, 3:29 AM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr
Sep 1, 4:16 AM PDTSevere Thunderstorm WarningVEFClark59 min
Sep 1, 5:03 AM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 6:15 AM PDTAreal Flood AdvisoryVEFClark3 hr
Sep 1, 6:39 AM PDTAreal Flood AdvisoryVEFClark2 hr
Sep 1, 7:07 AM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 12:05 PM PDTFlash Flood Warning Considerable damage threatVEFClark10 hr
Sep 1, 12:40 PM PDTFlash Flood Warning Considerable damage threatVEFClark6 hr
Sep 1, 1:25 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 1:30 PM PDTFlash Flood Warning Considerable damage threatVEFClark5 hr
Sep 1, 2:15 PM PDTSevere Thunderstorm WarningVEFClark45 min
Sep 1, 2:44 PM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr
Sep 1, 2:58 PM PDTSevere Thunderstorm WarningVEFClark32 min
Sep 1, 3:33 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 3:51 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye3 hr

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.